Heavy Rain, Webster
- When
- August 19, 4:00 AM CST to August 21, 4:00 AM CST
- Where
- Webster County, 2.95 mi NNE of Tara
- Reported by
- CoCoRaHS
- Coordinates
- 42.540, -94.280
CoCoRaHS observer recorded heavy rainfall of 5.72 inches over the last 48 hours.
Rainfall dominated the story on the 19th and into the 20th as western Iowa found itself in a favorable setup for sustained moderate to briefly heavy rainfall. Initially, showers and storms along a weak frontal boundary as part of a larger upper level trough.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DMX wrote it up.
Rainfall dominated the story on the 19th and into the 20th as western Iowa found itself in a favorable setup for sustained moderate to briefly heavy rainfall. Initially, showers and storms along a weak frontal boundary as part of a larger upper level trough. Showers continued throughout the day, especially as a more organized surface low moved towards southern Iowa out of eastern Kansas. Given the area's location in relation to the surface low, severe weather was of little concern with nominal to moderate CAPE at best and little other support for organized storms of any kind. Precipitable water values were in excess of 1.5 inches through the 19th and well into the 20th, helping produce efficient and continuous rainfall as the upper level trough and surface low slowly moved through. While truly heavy instantaneous rainfall was relatively hard to come by, the sustained light to moderate rainfall produced heavy rainfall values in excess of 4 inches in a number of locations, including values as high was 5.8 inches reported.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at Aug 19, 3:47 AM CST, 13 minutes earlier.
Area Forecast Discussion National Weather Service Des Moines IA 447 AM CDT Sun Aug 19 2018 .SHORT TERM.../Today through Tonight/ Issued at 446 AM CDT Sun Aug 19 2018 All focus in the short-term is on the upper trough/sfc low slated to blast through the Midwest, impacting the DMX CWA late this morning through Tuesday morning. Models have had this system the past several days, so confidence is very high. Forecast updates will probably have 100 POPs in them, especially tonight. Synoptically, 08z water vapor imagery clearly picks up on the upper low spinning over NE Wyoming. All models in agreement with propagating this upper low into western Iowa by 12z Mon. Ahead of the upper low, demonstrating solid NW tilt with height, the accompanying sfc low should be into western Iowa from 06z - 12z Mon... pushing northeast into NE Iowa by 21z Mon. The 00z Sun ECMWF has been a slight slow, southern outlier with its track, so have leaned towards a non-ECMWF model consensus blend. Interestingly, this system resembles one that has winter-like features (except for temperatures, obviously)... a dry slot is being suggested, heavier precip is focused on a deformation zone in the NE quadrant, and there will likely be strong NW winds behind this low. Drilling down into details, height falls are impressive as the height field is -2 to -3 std dev... almost off the charts on the NAEFS return interval. A 30kt LLj is well-phased with the core of the low to transport PWATs nearing 2 inches into central to eastern Iowa. MUCAPE values average around 1000 J/kg, hodograph analysis pegs storm motions around 10 mph, warm cloud depths easily blast 4km, and 0-6 km mixing ratios easily reach 8 g/kg. A warm, moist conveyor belt seems to be activated in a textbook location. Etc. Etc. Long story short, high confidence in notable precipitation across Iowa. QPF may need to be notably amplified across the northern/NE CWA for Monday afternoon and evening as strong ascent processes suggested. Ongoing drought conditions across southern Iowa will help mitigate flood potential. Northern Iowa, however, much more moist. Growing season on the downswing, so vegetation will not absorb as much rainfall as say a month ago. With heavy rain occurring overnight tonight, especially remember to turn around, don't drown. .LONG TERM.../Monday through Saturday/ Issued at 446 AM CDT Sun Aug 19 2018 Tuesday through Thursday... The above-described system should be east of Iowa by Tuesday morning, with strong NW winds expected to fill in. At this time, do not think wind headlines will be needed. However, this will need to be monitored. As of now, the best wind parameters look to be in eastern Iowa, outside the DMX CWA on Tuesday morning. By Tuesday afternoon, the system is far enough east of Iowa to relax pressure gradients to 3mb/100 miles, likely not enough to support hazard- level winds. However, wind gusts of 30 to 35 mph for Tuesday afternoon seems plausible... potentially causing travel impacts on east-west oriented roads. Temperatures have been showing excellent run-to-run consistency with being much cooler for Monday through Wednesday. 850mb temps look to be around +10C to +12C. The ECMWF has been the most consistent model with this system, so leaned towards it. Overall, feel pretty good about current temperatures forecast through Friday. Next Weekend and Beyond... Summer, however, is not over. This weekend will remind us of that. The past 3 nights, there has been a strong signal for a death ridge setup across the south/central-southern CONUS. 850mb temps have been hinting at +25C, which is certainly possible. Current forecast temperatures from Saturday through at least next Tuesday are probably about 5 degrees too low. Several consecutive days of highs in the low to mid 90s across Iowa, with lows in the 70s, and dewpoints in the upper 60s to low 70s seems very plausible. If this scenario plays out like it may, heat- related headlines will need to be watched closely for Saturday/Sunday through at least next Tuesday. && .AVIATION.../For the 06Z TAFS through 06Z Sunday night/ Issued at 1208 AM CDT Sun Aug 19 2018 Quiet conditions overnight. There is a chance for patchy fog across northern Iowa, which may result in brief MVFR conditions at MCW and ALO. IFR may be possible at times, however with decent mixing have elected to keep MVFR in TAFs. Toward the end of the period, wide spread showers will impact most of the terminals with thunderstorms possible. && .DMX WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Kotenberg LONG TERM...Kotenberg AVIATION...Krull
Hazardous Weather Outlook National Weather Service Des Moines IA 414 AM CDT Sun Aug 19 2018 IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075- 081>086-092>097-200915- Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun- Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene- Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper- Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union- Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne- Appanoose-Davis- 414 AM CDT Sun Aug 19 2018 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...Today and tonight Showers and thunderstorms will enter central and western Iowa late this afternoon and overspread the area overnight. The threat for severe weather is low. Locally heavy rain is possible tonight. .DAYS TWO THROUGH SEVEN...Monday through Saturday Additional showers and storms are possible into Monday with the threat of severe weather remaining low. Again there is the potential for locally heavy rainfall. Another chance for thunderstorms arrive Thursday night and Friday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated at this time.
The national radar mosaic for the moment the first event began.
68 heavy rain. Local standard time, as filed.
CoCoRaHS observer recorded heavy rainfall of 5.72 inches over the last 48 hours.
CoCoRaHS observer recorded heavy rainfall of 3.55 inches over the last 24 hours.
CoCoRaHS observer recorded heavy rainfall of 4.68 inches over the last 48 hours.
CoCoRaHS observer recorded heavy rainfall of 5.72 inches over the last 48 hours.
CoCoRaHS observer recorded heavy rainfall of 2.05 inches over the last 24 hours.
CoCoRaHS observer recorded heavy rainfall of 5.83 inches over the last 48 hours.
CoCoRaHS observer recorded heavy rainfall of 5.38 inches over the last 24 hours.
CoCoRaHS observer recorded heavy rainfall of 4.09 inches over the last 48 hours.
CoCoRaHS observer recorded heavy rainfall of 5.17 inches over the last 48 hours.
Audubon County Airport AWOS recorded heavy rainfall of 2.81 inches over the last 24 hours.
Coop observer recorded heavy rainfall of 2.47 inches over the last 24 hours.
Arthur N. Neu Airport (Carroll) AWOS recorded heavy rainfall of 2.70 inches over the last 24 hours.
Coop observer recorded heavy rainfall of 3.00 inches over the last 24 hours.
Coop observer recorded heavy rainfall of 3.88 inches over the last 24 hours.
Coop observer recorded heavy rainfall of 4.15 inches over the last 24 hours.
CoCoRaHS observer recorded heavy rainfall of 3.85 inches over the last 24 hours.
Coop observer recorded heavy rainfall of 2.69 inches over the last 24 hours.
Coop observer recorded heavy rainfall of 3.50 inches over the last 24 hours.
Lamoni Municipal Airport ASOS recorded heavy rainfall of 2.79 inches over the last 24 hours.
CoCoRaHS observer recorded heavy rainfall of 2.01 inches over the last 24 hours.
Coop observer recorded heavy rainfall of 2.01 inches over the last 24 hours.
Coop observer recorded heavy rainfall of 3.16 inches over the last 24 hours.
CoCoRaHS observer recorded heavy rainfall of 3.12 inches over the last 24 hours.
CoCoRaHS observer recorded heavy rainfall of 2.01 inches over the last 24 hours.
Coop observer recorded heavy rainfall of 4.27 inches over the last 24 hours.
Coop observer recorded heavy rainfall of 2.10 inches over the last 24 hours.
Coop observer recorded heavy rainfall of 3.70 inches over the last 24 hours.
CoCoRaHS observer recorded heavy rainfall of 4.61 inches over the last 48 hours.
Coop observer recorded heavy rainfall of 4.85 inches over the last 48 hours.
Coop observer recorded heavy rainfall of 4.69 inches over the last 48 hours.
Coop observer recorded heavy rainfall of 4.67 inches over the last 48 hours.
Coop observer recorded heavy rainfall of 4.34 inches over the last 48 hours.
CoCoRaHS observer recorded heavy rainfall of 4.23 inches over the last 48 hours.
CoCoRaHS observer recorded heavy rainfall of 5.93 inches over the last 48 hours.
CoCoRaHS observer recorded heavy rainfall of 6.60 inches over the last 48 hours.
Fort Dodge Regional Airport AWOS recorded heavy rainfall of 2.17 inches over the last 24 hours.
CoCoRaHS observer recorded heavy rainfall of 4.40 inches over the last 24 hours.
Coop observer recorded heavy rainfall of 4.90 inches over the last 48 hours.
Coop observer recorded heavy rainfall of 3.10 inches over the last 24 hours.
Coop observer recorded heavy rainfall of 2.55 inches over the last 24 hours.
Coop observer recorded heavy rainfall of 4.28 inches over the last 48 hours.
Coop observer recorded heavy rainfall of 4.00 inches over the last 48 hours.
Coop observer recorded heavy rainfall of 2.55 inches over the last 24 hours.
Public reported 24 hour heavy rainfall total of 3.15 inches.
Trained spotter reported heavy rainfall of 4.75 inches over the last 48 hours.
Coop observer recorded heavy rainfall of 3.20 inches over the last 24 hours.
Fort Dodge Regional Airport AWOS recorded heavy rainfall of 4.67 inches over the last 24 hours.
Mesonet station recorded heavy rainfall of 4.09 inches over the last 24 hours.
Mesonet station recorded heavy rainfall of 3.12 inches over the last 24 hours.
Mesonet station recorded heavy rainfall of 4.33 inches over the last 24 hours.
Mesonet station recorded heavy rainfall of 3.03 inches over the last 24 hours.
Mesonet station recorded heavy rainfall of 5.34 inches over the last 24 hours.
Mesonet station recorded heavy rainfall of 4.22 inches over the last 24 hours.
Public reported heavy rainfall of 3.01 inches.
Trained spotter reported heavy rainfall of 3.75 inches.
Trained spotter reported heavy rainfall of 4.50 inches.
KSOM radio reported heavy rainfall of 4.04 inches.
Trained spotter reported heavy rainfall of 4.70 inches.
Public reported heavy rainfall of 2.25 inches.
Trained spotter reported heavy rainfall of 5.78 inches.
Trained spotter estimated heavy rainfall of 5.80 inches.
Public reported heavy rainfall of 2.97 inches.
Public reported heavy rainfall of 4.75 inches.
Trained spotter reported heavy rainfall of 4.50 inches.
Public reported heavy rainfall of 2.20 inches.
Trained spotter reported heavy rainfall of 4.25 inches.
Trained spotter reported heavy rainfall of 5.10 inches.
Trained spotter reported heavy rainfall of 3.90 inches over the last 11 hours.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2018Every state in 2018This day in weather historyWarnings in Iowa, August 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 777626, 777577, 777627, 777628, 777578, 777629, 777579, 777630, 777631, 777580, 777581, 777582, 777583, 777584, 777585, 777586, 777587, 777588, 777589, 777590, 777591, 777592, 777594, 777596, 777600, 777601, 777605, 777632, 777633, 777634, 777635, 777636, 777637, 777638, 777639, 777597, 777598, 777640, 777599, 777602, and more.